On the Pricing of Perpetual American Compound Options

Abstract

We present explicit solutions to the perpetual American compound option pricing problems in the Black-Merton-Scholes model.

The method of proof is based on the reduction of the initial two-step optimal stopping problems for the underlying geometric Brownian motion to appropriate sequences of ordinary one-step problems. The latter are solved through their associated one-sided free-boundary problems and the subsequent martingale verification. We also obtain a closed form solution to the perpetual American chooser option pricing problem, by means of the analysis of the equivalent two-sided free-boundary problem.

Keywords

Perpetual American compound options The Black–Merton–Scholes model Geometric Brownian motion Multi-step optimal stopping problem First hitting time Free-boundary problem Local time-space formula 

Mathematics Subject Classification (2010)

91B28 60G40 34K10 

Notes

Acknowledgements

The authors are grateful to Mihail Zervos for many useful discussions. The authors thank the Editor and two anonymous Referees for their careful reading of the manuscript and helpful suggestions. The second author gratefully acknowledges the scholarship of the Alexander Onassis Public Benefit Foundation for his doctoral studies at the London School of Economics and Political Science.

References

  1. 1.
    Carmona, R., Dayanik, S.: Optimal multiple-stopping of linear diffusions. Math. Oper. Res. 33(2), 446–460 (2008) MathSciNetCrossRefMATHGoogle Scholar
  2. 2.
    Carmona, R., Touzi, N.: Optimal multiple stopping and valuation of swing options. Math. Finance 18(2), 239–268 (2008) MathSciNetCrossRefMATHGoogle Scholar
  3. 3.
    Chiarella, C., Kang, B.: The evaluation of American compound option prices under stochastic volatility using the sparse grid approach. In: Research Centre Research Paper No. 245. University of Technology, Sydney, Quantitative Finance (2009). http://www.business.uts.edu.au/qfrc/research/research_papers/rp245.pdf
  4. 4.
    Dayanik, S., Karatzas, I.: On the optimal stopping problem for one-dimensional diffusions. Stoch. Process. Appl. 107, 173–212 (2003) MathSciNetCrossRefMATHGoogle Scholar
  5. 5.
    Dixit, A.K., Pindyck, R.S.: Investment Under Uncertainty. Princeton University Press, Princeton (1994) Google Scholar
  6. 6.
    Egami, M., Xu, M.: A continuous-time search model with job switch and jumps. Math. Methods Oper. Res. 70(2), 241–267 (2008) MathSciNetCrossRefGoogle Scholar
  7. 7.
    Duckworth, J.K., Zervos, M.: An investment model with entry and exit decisions. J. Appl. Probab. 37, 547–559 (2000) MathSciNetCrossRefMATHGoogle Scholar
  8. 8.
    Gapeev, P.V.: The spread option optimal stopping game. In: Kyprianou, A., Schoutens, W., Wilmott, P. (eds.) Exotic Option Pricing and Advanced Levy Models, pp. 293–305. Wiley, Chichester (2005) Google Scholar
  9. 9.
    Gapeev, P.V., Lerche, H.R.: On the structure of discounted optimal stopping problems for one-dimensional diffusions. In: Stochastics: An International Journal of Probability and Stochastic Processes. CDAM Research Report LSE-CDAM-2009-03 (2010). http://www.maths.lse.ac.uk/Personal/pavel/PDF/Publications/Gapeev-Lerche-SSR.pdf
  10. 10.
    Geske, R.: The valuation of corporate liabilities as compound options. J. Financ. Quant. Anal. 12, 541–552 (1977) CrossRefGoogle Scholar
  11. 11.
    Geske, R.: The valuation of compound options. J. Financ. Econ. 7, 63–81 (1979) CrossRefGoogle Scholar
  12. 12.
    Hodges, S.D., Selby, M.J.P.: On the evaluation of compound options. Manag. Sci. 33, 347–355 (1987) CrossRefGoogle Scholar
  13. 13.
    Karatzas, I., Shreve, S.E.: Brownian Motion and Stochastic Calculus, 2nd edn. Springer, New York (1991) MATHGoogle Scholar
  14. 14.
    Liptser, R.S., Shiryaev, A.N.: Statistics of Random Processes I, 2nd edn. Springer, Berlin (2001) CrossRefGoogle Scholar
  15. 15.
    McKean, H.P.: Appendix: a free boundary problem for the heat equation arising from a problem of mathematical economics. Ind. Manage. Rev. 6, 32–39 (1965) MathSciNetGoogle Scholar
  16. 16.
    Øksendal, B.: Stochastic Differential Equations: An Introduction with Applications, 5th edn. Springer, Berlin (1998) CrossRefGoogle Scholar
  17. 17.
    Peskir, G.: A change-of-variable formula with local time on curves. J. Theor. Probab. 18, 499–535 (2005) MathSciNetCrossRefMATHGoogle Scholar
  18. 18.
    Peskir, G., Shiryaev, A.N.: Optimal Stopping and Free-Boundary Problems. Birkhäuser, Basel (2006) MATHGoogle Scholar
  19. 19.
    Shiryaev, A.N.: Optimal Stopping Rules. Springer, Berlin (1978) MATHGoogle Scholar
  20. 20.
    Shiryaev, A.N.: Essentials of Stochastic Finance. World Scientific, Singapore (1999) MATHGoogle Scholar

Copyright information

© Springer International Publishing Switzerland 2014

Authors and Affiliations

  1. 1.Department of MathematicsLondon School of EconomicsLondonUK

Personalised recommendations